Volume 16 (2009)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
Other MSP Publications

The construction of E ring spaces from bipermutative categories

J P May

Geometry & Topology Monographs 16 (2009) 283–330

DOI: 10.2140/gtm.2009.16.283

arXiv: 0903.2818

Abstract

The construction of E ring spaces and thus E ring spectra from bipermutative categories gives the most highly structured way of obtaining the K–theory commutative ring spectra. The original construction dates from around 1980 and has never been superseded, but the original details are difficult, obscure, and slightly wrong. We rework the construction in a much more elementary fashion.

Keywords

bipermutative category, E ring space, E space, permutative category, symmetric monoidal category, symmetric bimonoidal category

Mathematical Subject Classification

Primary: 18C20, 18D10, 18D50, 19D23, 55P48

References
Publication

Received: 14 September 2008
Accepted: 14 January 2009
Published: 25 June 2009

Authors
J P May
Department of Mathematics
The University of Chicago
Chicago, Illinois 60637
USA
http://www.math.uchicago.edu/~may